Virginia, 2007Damaging Wind in Virginia, August 29, 2007
August 29, 2007 · NWS RNK · 1 event in 1 county or zone
A small line of thunderstorms pushed across Henry County during the night of August 29th into August 30th. Damaging winds occurred six miles northeast of Martinsville with this line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small line of thunderstorms pushed across Henry County during the night of August 29th into August 30th. Damaging winds occurred six miles northeast of Martinsville with this line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 29, 8:44 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 29, 8:44 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 PM EDT WED AUG 29 2007
.SYNOPSIS...
HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO RIDGE
SOUTHWEST INTO THE REGION TONIGHT INTO THURSDAY. A COLD FRONT
WILL APPROACH THE AREA FROM THE NORTHWEST FRIDAY AND SLOWLY SLIDE
SOUTH INTO NORTH CAROLINA ON SATURDAY. COOLER HIGH PRESSURE SHOULD
BUILD IN BEHIND THE FRONT FROM THE NORTH LATER IN THE WEEKEND
BRINGING A RETURN TO DRIER WEATHER INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
WATER VAPOR SHOWS A WEAK VORT MAX CROSSING THE CENTRAL
APPALACHIANS AT THIS TIME. THE 00Z RNK SOUNDING SHOWED WEAK TO
MODERATE INSTABILITY WITH 1100 CAPE AND ONLY WEAK CIN AS OF 00Z.
ISOLD SHOWERS ARE POPPING UP ACROSS THE MTNS OF SW VA AT THIS
TIME...AND I THINK THEY WILL CONTINUE THROUGH AT LEAST MIDNIGHT
AND THEN WIND DOWN. SO I HAVE EXTENDED THE AREA OF COVERAGE FOR
ISOLD SHOWERS/TSTMS...AND TAPER THEM OFF MORE SLOWLY THAN THE
PREVIOUS FCST. ONLY OTHER CHANGE WAS TO LOWER MIN TEMPS A FEW
DEGREES IN VALLEYS CLOSER TO THE CURRENT DEWPOINTS. FOG WILL PROB
FORM AGAIN IN THE VALLEYS...ALTHOUGH MAYBE NOT TO THE EXTENT OF
YESTERDAY IN THE BCB-ROA-PSK CORRIDOR IF SHWRS DO NOT DEVELOP. MODELS
CONTINUE TO SHOW LITTLE IF ANY QPF WITH UPPER AIR DISTURBANCE...
BOUNDARY APPROACHING FROM THE NW LATE DAY FRIDAY. JUST TOO MUCH
INSTABILITY TO IGNORE STORM CHCS LATE DAY THURSDAY. FIGURE MAX T
WILL BE AT OR A FEW DEGREES ABOVE TODAYS LEVELS...EXCEPT IN THE
EXTREME WEST WHERE CLDS MAY HOLD TEMPS DOWN A BIT. WENT AT LEAST A
FEW DEGREES ABV WARMEST GUIDANCE OVERNIGHT TONIGHT...AS MOS
CONTINUES TO BUST ON THE COOL SIDE IN THIS REGIME.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
EXPECT ANY LINGERING PREFRONTAL CONVECTION TO BE CONFINED MAINLY
OVER THE WEST THURSDAY EVENING BEFORE LOSS OF HEATING CAUSES
RESIDUAL TSRA BAND TO FADE. SINCE MODELS A LITTLE SLOWER SHIFTED
HIGHER CHANCE POPS WEST OF THE BLUE RIDGE THURSDAY EVENING AND
MAINLY ALONG THE BLUE RIDGE OVERNIGHT...OTRW PC. COLD FRONT SHOULD
BE NEAR THE BLUE RIDGE FRIDAY WITH TRAILING 850 MB THETA-E
GRADIENT NEARING THE REGION LATE IN THE DAY. MODELS SHOW RIBBON OF
HIGHER PWAT AS WELL NEAR THE BLUE RIDGE ALONG WITH WEAK AFTERNOON
INSTABILITY AHEAD OF UPSTREAM S/W AXIS. CONVERGENCE ALSO APPEARS
STRONG ENOUGH TO SUPPORT REDEVELOPMENT OF A BROKEN BAND OF
CONVECTION SO UPPED POPS EASTERN SLOPES WITH SLIGHT CHANCES FAR NW
AND SE PIEDMONT FOR NOW. LOOKS LIKE AXIS OF TSRA WILL SLIDE TO THE
SE WITH 850 MB FRONT FRIDAY NIGHT BEFORE WEAKENING OVER NORTHERN
NC OVERNIGHT INTO EARLY SAT. THUS GOING WITH CHANCE POPS SE FRIDAY
EVENING WITH SLIGHT CHANCE ESLWHERE WITH SOME POST FRONTAL
CLEARING NW. A BIT TRICKY AS TO NORTHWARD EXTENT OF RESIDUAL DEEP
MOISTURE SAT WITH DEEPENING NE FLOW DEVELOPING AND SURFACE FRONT
WELL SOUTH. GUIDANCE HINTING AT STUCK LEFTOVER RH NW NC PER
UPSLOPISH FLOW SO LEAVING LOW POPS NC SIDE INTO FAR SW VA THRU SAT
AFTERNOON AT THIS POINT. SURFACE HIGH WEDGES IN FROM THE NE A BIT
MORE SAT NIGHT BASICALLY ENDING SHRA THREAT ALTHO WILL NEED TO
WATCH POTENTIAL FOR LOW CLOUDS ESPCLY SW/SOUTHERN ZONES OVERNIGHT.
FOLLOWING CLOSER TO WARMER MAV MOS FOR HIGHS SINCE THINK THE NAM A
BIT WET WHILE LEANING SIMILAR TO THE MET LOW TEMP VALUES AT NIGHT
WHICH HAVE BEEN BEST OF LATE.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE SURFACE COLD FRONT WILL BE WELL TO THE SOUTH BY SUNDAY WITH
DRIER/COOLER AIR WEDGING SOUTH INTO THE AREA IN RESPONSE TO DECENT
SURFACE HIGH RIDGING SW FROM OFF THE MID ATLC COAST. THIS SHOULD
SET THINGS UP FOR A MAINLY SUNNY AND COOLER DAY ON SUNDAY. SURFACE
HIGH WILL THEN SHIFT OFFSHORE EARLY NEXT WEEK ALLOWING A BRIEF
PERIOD OF RETURN FLOW TO SETUP AHEAD OF ANOTHER WEAK DRY COOL
FRONT SET TO DROP THROUGH BY MIDWEEK. HOWEVER ANY MOISTURE LOOKS
QUITE SHALLOW GIVEN CUTOFF OF RH TRANSPORT BY GULF STATES
CONVECTION SO PLANNING TO LEAVE OUT ANY OROGRAPHIC SHRA NW NC
RIDGES ON MONDAY FOR NOW.
BOTH GFS/ECMWF SHOW STRONGER UPPER RIDGE SLIDING BACK INTO THE SE
STATES TUE/WED WITH ANOTHER ROUND OF INCREASING 850 MB TEMPS IN
STORE. THIS SHOULD AGAIN CAP OFF ANY TSRA CHANCES SO KEEPING THE
REST OF THE EXTENDED DRY AS WELL WITH MAINLY SUNNY/CLEAR SKIES AND
QUITE DRY CONDITIONS IN PLACE. TEMPS SHOULD COOL BACK CLOSER TO
NORMAL LEVELS EARLY ON WITH COMFORTABLE LOWS THRU EARLY WEEK.
THINK COMBO OF ONLY WEAK SURFACE HIGH TO THE NORTH...DRY
GROUND...AND PLENTY OF SUN UNDER TOASTY 850 MB VALUES WILL MAKE
FOR ABOVE GUIDANCE HIGHS BY MIDWEEK WITH MORE UPPER 80S/LOW 90S
LIKELY.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
LOW LEVEL MOISTURE WITH EASTERLY FLOW WILL BRING BACK LOW CLOUD
DECK AND FOG TO AREAS ALONG AND EAST OF THE BLUE RIDGE LATE
TONIGHT. IFR FOG POSSIBLE IN MOUNTAIN VALLEYS...ESPECIALLY IN THE
MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA
MOUNTAINS AND FOOTHILLS WHERE ISOLATED THUNDERSTORMS DEVELOPED
THIS AFTERNOON. ANY CLOUDS AND FOG WILL BURN OFF BY MID MORNING
FOR THE AREA TO RETURN TO VFR CONDITIONS.
PREFRONTAL SHORT WAVE ENTERS THE AREA THURSDAY MORNING WHICH WILL
BRING THUNDERSTORMS TO THE AREA DURING THE AFTERNOON AND EVENING.
COLD FRONT WILL DISSIPATE BEFORE CROSSING CENTRAL VA THUR NIGHT...BUT
ENOUGH OF IT WILL REMAIN FOR STORMS SE OF LWB THROUGH THE
AFTERNOON FRIDAY...WITH TEMPO IFR CONDITIONS IF TERMINALS TAKE
DIRECT HITS. AS HIGH PRESSURE CROSSES INTO THE MIDDLE ATLANTIC
THIS WEEKEND...LYH MAY EXPERIENCE A FEW MORNINGS OF IFR CIGS AFTER
MIDNIGHT EACH DAY WITH STRONG NE FLOW DEVELOPING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH
NEAR TERM...JJ/KM
SHORT TERM...JH
LONG TERM...JH
AVIATION...KM/RCS
Hazardous weather outlook, Aug 29, 2:31 AM EST, 21 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 AM EDT WED AUG 29 2007
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-300745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
331 AM EDT WED AUG 29 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 29, 10:51 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 PM EDT WED AUG 29 2007
NCZ004-005-VAZ032-043-300500-
STOKES-ROCKINGHAM-PATRICK-HENRY-
INCLUDING THE CITIES OF...DANBURY...EDEN...STUART...MARTINSVILLE
1151 PM EDT WED AUG 29 2007
...STRONG WINDS ACCOMPANYING A LINE OF THUNDERSTORMS...
THROUGH 100 AM...A LINE OF THUNDERSTORMS WILL CONTINUE TO HEAD
SOUTHEAST OF THE STUART...SANVILLE AND PHILPOTT DAM REGION OF
VIRGINIA. A REPORT OF A 46 MPH WIND GUST WAS RECEIVED FROM A
SPOTTER IN STUART. THIS MAGNITUDE OF WIND GUST SPEED WILL CONTINUE
TO BE POSSIBLE AS THE LINE OF STORMS APPROACHES
LAWSONVILLE...MARTINSVILLE...AND FIGSBORO...AND MAY RESULT IN
SMALL LIMBS OR TWIGS BEING BLOW DOWN. THIS LINE OF STORMS ALSO HAS
FREQUENT CLOUD TO GROUND LIGHTNING ACCOMPANYING IT.
Thunderstorm Wind, Henry
- When
- August 29, 11:34 PM EST
- Where
- Henry County, 6 mi NE of Martinsville City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.741, -79.793
Trees were blown down on Route 657.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, August 29, 20071 death · 1 injured · 1 event
- Lightning Strike in Texas, August 29, 20071 death · 1 event
- Hail and Damaging Winds in Michigan, August 29, 2007$204,000 · 1.5 in hail · 32 events
- Damaging Winds in Michigan, August 29, 2007$164,000 · 52 kt wind · 11 events
- Damaging Winds in Arizona, August 29, 2007$230,000 · 65 kt wind · 2 events
- Damaging Winds in Texas, August 29 to 30, 2007$60,000 · 50 kt wind · 4 events
- Hail and Lightning Strike in Georgia, August 29, 2007$50,000 · 0.75 in hail · 2 events
- Damaging Wind in North Carolina, August 29, 2007$50,000 · 60 kt wind · 1 event
- Damaging Winds in Kentucky, August 29, 2007$31,000 · 50 kt wind · 4 events
- Flash Flooding and Lightning Strikes in Alabama, August 29, 2007$24,000 · 7 events
- Damaging Wind in Kentucky, August 29, 2007$25,000 · 60 kt wind · 1 event
- Damaging Winds in Michigan, August 29, 2007$15,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56627.